Thread: Niacin

Page 1 of 2 12 LastLast
Results 1 to 10 of 17
  1. #1 Niacin 
    Power CUer NJCardFan's Avatar
    Join Date
    May 2009
    Posts
    16,064
    Hear good things about taking niacin supplements most notably that is can lead to better mood. Well, took my first one today and about 30 minutes after, it felt like my head was on fire. More specifically, it felt like I was maced. My face got flushed and as I said, I felt like my head was on fire. I ended up taking some benadryl and after a while I felt better but when I got home, I looked into it and apparently in some people this is normal and it's called the niacin flush. Oy. When I say on fire, I mean on fire. They say it isn't harmful but fooey, it hurt like hell. It does say that it should minimize if I take an asprin 30 minutes prior so I'll try that but has anyone else experienced this?
    The Obama Administration: Deny. Deflect. Blame.
    Reply With Quote  
     

  2. #2  
    Power CUer
    Join Date
    May 2008
    Location
    Northern Virginia
    Posts
    11,409
    Obviously your body fights being in better mood with everything it's got.

    Seriously, though, your body needs about 15 mg of niacin a day, and the supplement might have been more than needed. Dial it back?
    "Today, [the American voter] chooses his rulers as he buys bootleg whiskey, never knowing precisely what he is getting, only certain that it is not what it pretends to be." - H.L. Mencken
    Reply With Quote  
     

  3. #3  
    LTC Member Odysseus's Avatar
    Join Date
    May 2008
    Location
    FT Belvoir, VA
    Posts
    15,638
    Quote Originally Posted by linda22003 View Post
    Obviously your body fights being in better mood with everything it's got.


    You owe the United States Army a new monitor.
    --Odysseus
    Sic Hacer Pace, Para Bellum.

    Before you can do things for people, you must be the kind of man who can get things done. But to get things done, you must love the doing, not the people!
    Reply With Quote  
     

  4. #4  
    Power CUer
    Join Date
    May 2008
    Location
    Northern Virginia
    Posts
    11,409
    Quote Originally Posted by Odysseus View Post


    You owe the United States Army a new monitor.
    Along with so much else! :) I'm good for it.
    "Today, [the American voter] chooses his rulers as he buys bootleg whiskey, never knowing precisely what he is getting, only certain that it is not what it pretends to be." - H.L. Mencken
    Reply With Quote  
     

  5. #5  
    Power CUer noonwitch's Avatar
    Join Date
    Oct 2008
    Location
    Warren, MI
    Posts
    12,586
    I saw a doctor on tv saying that taking any vitamins or supplements after reaching adulthood is unnecessary if you eat right. He said that if you do have some dormant cancer cells, vitamins help them grow.

    I stopped taking vitamins last year, more because of other side effects than fear of dormant cancer cells. Mainly, I was taking supplements that had asparagus extracts in them, and I got sick of the specific side effect that asparagus is known for.
    Reply With Quote  
     

  6. #6  
    Fabulous Poster
    Join Date
    Mar 2010
    Posts
    10,161
    Quote Originally Posted by NJCardFan View Post
    Hear good things about taking niacin supplements most notably that is can lead to better mood. Well, took my first one today and about 30 minutes after, it felt like my head was on fire. More specifically, it felt like I was maced. My face got flushed and as I said, I felt like my head was on fire. I ended up taking some benadryl and after a while I felt better but when I got home, I looked into it and apparently in some people this is normal and it's called the niacin flush. Oy. When I say on fire, I mean on fire. They say it isn't harmful but fooey, it hurt like hell. It does say that it should minimize if I take an asprin 30 minutes prior so I'll try that but has anyone else experienced this?
    That's niacin flush. Most of your health-food store vitamins come in two pill or more dosages, ie one day equals two pills. It breaks up the vitamins so you have a more steady supply and it also avoids niacin flush.
    Reply With Quote  
     

  7. #7  
    Power CUer NJCardFan's Avatar
    Join Date
    May 2009
    Posts
    16,064
    Quote Originally Posted by linda22003 View Post
    Obviously your body fights being in better mood with everything it's got.
    That's because I have to deal with people like you.
    The Obama Administration: Deny. Deflect. Blame.
    Reply With Quote  
     

  8. #8  
    Senior Member
    Join Date
    Mar 2010
    Posts
    3,269
    Quote Originally Posted by NJCardFan View Post
    Hear good things about taking niacin supplements most notably that is can lead to better mood. Well, took my first one today and about 30 minutes after, it felt like my head was on fire. More specifically, it felt like I was maced. My face got flushed and as I said, I felt like my head was on fire. I ended up taking some benadryl and after a while I felt better but when I got home, I looked into it and apparently in some people this is normal and it's called the niacin flush. Oy. When I say on fire, I mean on fire. They say it isn't harmful but fooey, it hurt like hell. It does say that it should minimize if I take an asprin 30 minutes prior so I'll try that but has anyone else experienced this?
    I've felt a niacin flush. Yours was worse than mine, but it can't be described as pleasant.

    Mood enhancement:
    Try St John's Wort. I take it regularly, and have for about 5 - 6 years. I think it makes a heckuva difference.
    Reply With Quote  
     

  9. #9  
    Ancient Fire Breather Retread's Avatar
    Join Date
    Dec 2011
    Location
    I came to Texas as soon as I could
    Posts
    5,119
    I've been taking Niacin for a good many years as a part of my cardiology treatment. If I take it at bedtime I never know when the flush occurs or even if it does. That is unless I wake up some short time later. It appears to me that unless I'm active, the flush just lays back and was very minor or non-existent.
    I'm taking it now as a compound with my Lipitor generic. The med is listed as 500/40 and I have no idea if the Niacin is the 500 or the 40.
    It's not how old you are, it's how you got here.
    It's been a long road and not all of it was paved.
    Live every day as if it were your last, because one of these days, it will be.
    Reply With Quote  
     

  10. #10  
    Senior Member
    Join Date
    Apr 2011
    Posts
    149
    I have been taking it for about 5 years now for same reasons as tread. Used to get them pretty regulary but now next to never. It gets better...
    Reply With Quote  
     

Bookmarks
Bookmarks
Posting Permissions
  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •